Tennessee, 2006Hail and Damaging Wind in Tennessee, May 9, 2006
May 9, 2006 · NWS MEG · 3 events in 3 counties and zones
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 10:00 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, May 9, 10:00 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 AM CDT TUE MAY 9 2006
.UPDATE...
ISSUED EARLIER UPDATES FOR PRECIP TRENDS AND SEVERE THUNDERSTORM
WATCH 314.
TRIMMED HIGH TEMPS DOWN ACROSS AREAS TO BE AFFECTED BY CONVECTION
AND RAISED TO LIKELY POPS. ALTHOUGH CONVECTION IS MOVING INTO MORE
STABLE AIR...DOESNT SEEM TO BE LOSING ITS PUNCH QUITE YET.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
WAGNER
Hazardous weather outlook, May 9, 9:18 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 AM CDT TUE MAY 9 2006
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101730-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1018 AM CDT TUE MAY 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE MID-
SOUTH TODAY AND TONIGHT.
A THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL ARKANSAS WILL MOVE
ACROSS THE MID-SOUTH THROUGH THE AFTERNOON HOURS. A FEW STORMS WILL
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THE PRIMARY
THREATS THROUGH ABOUT 3 PM. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 3 PM FOR WEST TENNESSEE...THE MISSOURI BOOTHEEL AND
MUCH OF NORTHEAST ARKANSAS.
AN AREA OF LOW PRESSURE AND ASSOCIATED STRONG UPPER LEVEL
DISTURBANCE WILL APPROACH THE MID SOUTH LATER TONIGHT. EXPECT
ADDITIONAL THUNDERSTORMS TO DEVELOP IN ADVANCE OF THIS SYSTEM
MAINLY AFTER MIDNIGHT. AN UNSTABLE AIRMASS COMBINED WITH
STRENGTHENING WIND FIELDS WILL ALLOW SOME OF THESE THUNDERSTORMS
TO BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER WITH THIS SYSTEM
WILL BE AFTER MIDNIGHT...MAINLY ALONG AND WEST OF A DYERSBURG TO
MEMPHIS TO CLARKSDALE LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE ONGOING ACROSS THE MID SOUTH WEDNESDAY
MORNING AND WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE DAY. THE
ATMOSPHERE WILL REMAIN UNSTABLE AND WIND FIELDS WILL REMAIN
STRONG. THIS WILL SUPPORT THE CONTINUATION OF SEVERE WEATHER
THROUGH WEDNESDAY...ESPECIALLY FOR AREAS ALONG AND EAST OF THE
MISSISSIPPI RIVER. THESE STORMS WILL BE CAPABLE OF DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THESE THUNDERSTORMS
SHOULD COME TO AN END WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS FOR SEVERE WEATHER OPERATIONS IS REQUESTED
IN THE SEVERE THUNDERSTORM WATCH AREA...AND WILL BE POSSIBLE
ACROSS THE REST OF THE MID-SOUTH THROUGH WEDNESDAY EVENING.
In the hours before
Local storm report, May 9, 9:30 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM HAIL LYNN 36.01N 91.25W
05/09/2006 M1.00 INCH LAWRENCE AR FIRE DEPT/RESCUE
QUARTER SIZED HAIL IN DOWNTOWN LYNN
&&
MRMLocal storm report, May 9, 10:08 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1108 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM HAIL LYNN 36.01N 91.25W
05/09/2006 M1.00 INCH LAWRENCE AR FIRE DEPT/RESCUE
QUARTER SIZED HAIL IN DOWNTOWN LYNN
1052 AM HAIL LAFE 36.21N 90.50W
05/09/2006 M0.75 INCH GREENE AR TRAINED SPOTTER
&&Local storm report, May 9, 10:26 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1126 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM HAIL LYNN 36.01N 91.25W
05/09/2006 M1.00 INCH LAWRENCE AR FIRE DEPT/RESCUE
QUARTER SIZED HAIL IN DOWNTOWN LYNN
1052 AM HAIL LAFE 36.21N 90.50W
05/09/2006 M0.75 INCH GREENE AR TRAINED SPOTTER
1117 AM HAIL ARBYRD 36.05N 90.24W
05/09/2006 M0.75 INCH DUNKLIN MO LAW ENFORCEMENT
&&Local storm report, May 9, 11:07 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1207 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM HAIL LYNN 36.01N 91.25W
05/09/2006 M1.00 INCH LAWRENCE AR FIRE DEPT/RESCUE
QUARTER SIZED HAIL IN DOWNTOWN LYNN
1052 AM HAIL LAFE 36.21N 90.50W
05/09/2006 M0.75 INCH GREENE AR TRAINED SPOTTER
1100 AM HAIL MARMADUKE 36.19N 90.39W
05/09/2006 E0.88 INCH GREENE AR TRAINED SPOTTER
WINDSHIELD BROKEN FROM LARGE HAIL
1117 AM HAIL ARBYRD 36.05N 90.24W
05/09/2006 M0.75 INCH DUNKLIN MO LAW ENFORCEMENT
&&Special weather statement, May 9, 11:28 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 PM CDT TUE MAY 9 2006
TNZ048-049-091800-
LAUDERDALE TN-TIPTON TN-
1228 PM CDT TUE MAY 9 2006
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE AND TIPTON
COUNTIES.
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM ASHPORT TO 9 MILES
SOUTHWEST OF FULTON AT 1228 PM CDT...MOVING SOUTHEAST AT 30 MPH.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN LAUDERDALE AND TIPTON COUNTIES...INCLUDING THE CITY OF
COVINGTON...SHOULD MONITOR THIS STORM CLOSELY.
Thunderstorm Wind, Carroll
- When
- May 9, 12:25 PM CST to 12:30 PM CST
- Where
- Carroll County, Mc Kenzie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.133, -88.517
Straight line winds knocked down some trees and power lines between McKenzie and Huntingdon. Some shingle damage to homes occurred just northeast of Huntingdon.
Hail, Shelby
- When
- May 9, 12:25 PM CST to 12:30 PM CST
- Where
- Shelby County, Memphis
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -90.017
Hail, Hardeman
- When
- May 9, 1:40 PM CST to 1:45 PM CST
- Where
- Hardeman County, 4 mi W of Lisbon
- Measured
- 0.75 in hail
- Property damage
- $3,000
- Reported by
- POST OFFICE
- Coordinates
- 35.117, -88.983
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 9, 20063 deaths · 10 injured · $1.6 million · F3 · 16 events
- High Surf in Oregon, May 9, 20063 deaths · 1 event
- Tornado and Hail in Texas, May 9 to 10, 20061 injured · $5.9 million · F2 · 12 events
- Hail and Damaging Winds in Texas, May 9 to 10, 2006$1.1 million · 4.5 in hail · 30 events
- Tornado and Flash Flooding in Oklahoma, May 9 to 10, 2006$132,000 · F1 · 45 events
- Flash Flood in Mississippi, May 9, 2006$3.0 million · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 9 to 10, 2006$47,000 · F0 · 65 events
- Hail and Damaging Wind in Mississippi, May 9, 2006$350,000 · 1.75 in hail · 4 events
- Hail in Mississippi, May 9, 2006$200,000 · 2.75 in hail · 3 events
- Hail in Mississippi, May 9 to 10, 2006$220,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Texas, May 9, 2006$100,000 · 1.75 in hail · 9 events
- Hail in Texas, May 9, 2006$35,000 · 4.5 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509498, 5509499, 5509500.